MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 09/01/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella rp flex with smartassist was inserted via the right internal jugular vein in a 56 year-old male patient for post-operative cardiothoracic surgery.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage e.Scai stage e is identified as refractory shock or actual/impending circulatory collapse when the body fails to respond to maximal lifesaving therapies, leading to full organ shutdown.The patient was additionally noted to be receiving vasopressors, inotropes, and respiratory support prior to impella implantation.The patient's medical history was notable for coronary artery bypass grafting (cabg), coronary artery disease (cad), and diabetes mellitus (dm).Approximately 10 minutes following implantation, a high purge pressure/purge system blocked alarm was reported.Purge flow was reported as decreased at 1.0 ml/hr and purge pressure was reported within range at 1060 mmhg.Troubleshooting included replacement of the purge cassette.However, the condition did not resolve.No purge line tubing kinks were observed.Activated clotting time (act) was reported at 326 seconds.Additional contributing factors included placement of the impella rp flex within an existing pulmonary artery line.Tissue plasminogen activator (tpa) was subsequently administered through the purge system as an off-label use for the hpp to mitigate impact of biomaterial within the motor.Although the condition was reported as not being resolved, the following day purge flow improved to 3.8 ml/hr and purge pressure decreased to 664 mmhg, both within expected operating parameters.The tpa was subsequently discontinued.No additional adverse events were reported.While on support, the impella rp flex with smartassist operated at performance level 6 with expected flows of 2.7 liters per minute.The purge solution consisted of dextrose 5% in water with 25 milliequivalents per liter of sodium bicarbonate.The reported high purge pressure/purge system blocked alarm cannot be ruled out as related to the impella rp flex device, as the condition occurred during support and resulted in subsequent administration of tpa.Additional contributing factors include placement of the rp flex within an existing pulmonary artery line.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50694727
Report Number1220648-2026-12649
Device Sequence Number9654918
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)270131(10)2026690455
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2026690455
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Patient Weight264 LB
Patient RaceWhite